Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 18, 1999Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1999, 5:36 PM EDT for Greenbrier County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1999, 5:36 PM EDT (21:36 UTC)
Expired
May 18, 1999, 6:10 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

What was reported inside it

TimeReportWhereRemark
May 18, 5:50 PM EDTHail 0.88Anthony, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS01 KRNK 182137 RRA
SVRRNK
WVC025-182210-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT TUE MAY 18 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA.

* UNTIL 610 PM EDT.

* AT 536 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHEAST OF LEWISBURG OR 2 MILES EAST OF
  FRANKFORD... MOVING NORTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN RURAL...

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:10 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 3:10 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE MAY 18 1999

CONVECTION IS FIRING OVER SOME OF OUR MOUNTAIN COUNTIES WITH THE
HELP OF A LITTLE DIFFERENTIAL HEATING. MORE ORGANIZED CONVECTION IS
FURTHER WEST IN ASSOC WITH VORTMAX...BETTER INSTAB AND MID-LEVEL
INFLOW.

NGM AND ETA BOTH BRING DECENT DYNAMICS THROUGH WESTERN VA OVERNIGHT.
BEST DYNAMICS WILL SPLIT OUR REGION...BUT WILL CONTINUE WITH LIKELY
POPS IN THE WEST FOR THIS EVENING...AND LOWER THEM TO CHANCE AS WE
HEAD EAST AND INTO THE OVERNIGHT PERIOD.

THINGS CLEAR OUT TMRW AS THE VORT QUICKLY SWINGS NORTHEAST.  AM
COUNTING ON DOWNSLOPING WIND TO PRECLUDE CHANCE OF TSTMS IN THE EAST
TMRW WITH COLDER AIR COMING IN ALOFT. HIGH PRESSURE BUILDS IN OVER THE
GREAT LAKES AND BRINGS DRIER AIR THROUGH THE REMAINDER OF THE
PERIOD.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

JDS

Nearby

Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.